Complex visual disturbances during maprotiline treatment

Authors


ALTHOUGH MAPROTILINE IS no longer a first-choice agent for treating major depression, it is sometimes used in combination with a selective serotonin re-uptake inhibitor in treatment-resistant depression. Here, we report the case of a woman who developed complex visual disturbances after maprotiline use.

At the age of 63, the patient began to experience depression and was treated at Jichi Medical University Hospital. At that time, the medication did not have any effect, and she underwent electroconvulsive therapy, which proved effective. The patient was readmitted at the age of 64 because depression recurred.

At the time of admission, her medication history was as follows: milnacipran, trazodone, and amitriptyline. After the admission, she was prescribed only trazodone 150 mg/day. Because no marked improvement was observed, maprotiline was given at 25 mg/day, and the dose was increased up to 100 mg/day. Maprotiline at a dose of 75 mg triggered pareidolia (‘seeing shadows looking like someone's face’), visual hallucination (‘seeing faces of people and animals in the mirror’), and visual disturbance (‘feeling that floors and walls are approaching’). The patient was aware that these experiences were not real images. Because they appeared after maprotiline use, the complex visual disturbances were suspected to be a side-effect of maprotiline. Therefore, maprotiline was reduced and then was discontinued, following which the symptoms disappeared. Magnetic resonance imaging, single-photon-emission computed tomography, and electroencephalography were normal.

Hori et al. reported a case of symptoms of visual perseveration induced by maprotiline.1 The present patient experienced pareidolia, visual hallucination, and visual disturbance. The symptoms reported in both cases were not exactly the same, but the present case is the second report of visual disturbances induced by maprotiline.

Some authors have put forward hypotheses to explain the mechanisms underlying maprotiline-induced visual impairment. The symptoms in the Hori et al. report were thought to be caused by the anticholinergic effect of maprotiline. Maprotiline is thought to be a noradrenaline re-uptake inhibitor, whereas hallucinations result from an increase in dopamine levels. Kihara and Ikeda found an increase in dopamine levels due to maprotiline.2 Their findings were consistent with those of Carboni et al., who stated that the increase in dopamine levels was caused by a carrier of the noradrenaline uptake inhibitor.3 The complex visual disturbances in the present case may have been associated with maprotiline-induced increase in dopamine levels or an anticholinergic effect. Nevertheless, visual impairment is a rare side-effect of antidepressants, and physicians should be aware of this rare phenomenon.

Ancillary